BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22216-01A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/06/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the outcome of the surgery was successful, as the tumor was successfully ablated as intended, although it was more difficult due to the position of the laser catheter (passed through the bolt placed with the aid of navigation) at the posterior edge of the lesion instead of the middle.There was no (direct or increased) risk to harm a critical structure due to the craniotomy or invasive steps done at this surgery.There was no harm or any negative clinical effect for this patient due to this issue.Anesthesia was not prolonged.There are no remedial actions necessary, done, or planned for this patient due to this issue.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the deviation of the applied instrument path, biopsy, and burr hole of 6.5-7mm from the planned trajectory/position is a combination of the following main factors: less than ideal registration due to a change in the position of the fiducial markers on the patient's skin (registered during the surgery) in comparison to the preoperative scan used for registration due to e.G.Movement of the markers from skin shift introduced through the non-brainlab head holder.This caused the navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and actual patient anatomy.Movement of the patient's head in the non-brainlab head holder and/or the navigation reference array due to insufficient rigid fixation or inadvertent forces after draping during the surgery and before the incision was made.Relative movements between the reference array and the patient's head after registration cannot be compensated by the navigation.Apparently the resulting deviation of the navigation display was not detected by the user before making the burr hole, placing the non-brainlab bolt, and performing the biopsy, with the necessary continued user verification of accuracy after draping and throughout the surgery not sufficiently performed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A cranial surgery for a diagnostic biopsy and placement of a non-brainlab bolt for subsequent laser interstitial thermal therapy (litt) for a brain tumor approximately 15mm in diameter, was performed with the aid of the display by the brainlab navigation software cranial 3.1.Seven fiducial markers were placed on the surface of the patient's head and a preoperative mri scan was acquired on the same day as the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in supine position in a non-brainlab headholder.Performed the initial patient registration on the preoperative mri by planning and then acquiring registration points at the fiducial markers to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Used the softouch pointer to plan a trajectory for the biopsy on the mri in the navigation.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array and aligned the varioguide to the planned trajectory using the aid of navigation.Used a non-brainlab drill and drill kit to drill a burr hole through the varioguide.Placed a non-brainlab bolt through the varioguide for later use during the litt procedure.Passed the (pajunk) biopsy needle through the varioguide to collect two biopsy samples.Observed that the sampled tissue appeared normal, but continued as the display of navigation showed the target at the center of the tumor.Performed an intraoperative mri and observed that the actual trajectory (target and entry) of the biopsy was posterior to the intended location by approximately 7mm.The samples were determined by pathology to be normal tissue.The surgeon subsequently performed the litt procedure and ablated the tumor successfully as planned, but stated that the procedure was made more difficult since the laser catheter placement through the previously placed bolt was at the posterior edge of the lesion instead of in the middle as planned.According to the surgeon: the outcome of the surgery was successful, as the tumor was successfully ablated as intended, although it was more difficult due to the position of the laser catheter (passed through the bolt placed with the aid of navigation) at the posterior edge of the lesion instead of the middle.There was no (direct or increased) risk to harm a critical structure due to the craniotomy or invasive steps done at this surgery.There was no harm or any negative clinical effect for this patient due to this issue.Anesthesia was not prolonged.There are no remedial actions necessary, done, or planned for this patient due to this issue.Hospitalization was not prolonged either.